Florida, 2003

Hail in Florida, March 13, 2003

March 13, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 13, 2:36 PM EST, 24 minutes earlier.

Area forecast discussion, Mar 13, 2:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EST THU MAR 13 2003

WILL BE VERY SHORT AS SEVERE WX HAS PUT FORECAST WAY BEHIND
SCHEDULE. TO MAKE A LONG STORY SHORT TOMORROW AND SATURDAY LOOK TO
BE QUITE SIMILAR TO TODAY WITH UPPER LOW CUTTING OFF OVER
MISSISSIPPI AND SERIES OF VORT MAXES MOVING ALONG STALLED FRONTAL
BOUNDAY. DAY 2 SPC OUTLOOK KEEPS AREA IN SLIGHT RISK FOR FRIDAY.
MAIN CHANGE TO PREVIOUS FORECAST WILL BE TO UP POPS MOST PLACES FOR
FRIDAY THROUGH SATURDAY. WILL ALSO ADD CHANCE POPS FOR NEXT
WEDNESDAY WITH APPROACHING COLD FRONT.

MARINE...NO MAJOR CHANGES PLANNED TO PREVIOUS PACKAGE.

FIRE WX...NO CONCERNS.

FCSTID =   25
AMG   59  72  57  73 /  10  70  70  50
SSI   60  71  58  65 /  10  70  70  50
JAX   60  77  59  72 /  10  60  60  50
SGJ   63  75  63  70 /  10  60  60  50
GNV   60  80  59  78 /  10  50  60  50
OCF   61  80  59  78 /  10  50  60  50

.JAX...
FL...NONE.
GA...NONE.

CAMP/BROYLES
Hazardous weather outlook, Mar 13, 10:45 AM EST, 4 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE
SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL...
DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

In the hours before

Special weather statement, Mar 13, 11:44 AM EST, 3 hours 16 minutes before
FLZ025-131730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT DUVAL COUNTY THROUGH 1230 PM...

AT 1144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF
NORMANDY...OR ABOUT 13 MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL
AIRPORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...SAN
MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 12:16 PM EST, 2 hours 44 minutes before
FLZ023-131745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT BAKER COUNTY THROUGH 1230 PM...

A LINE OF STRONG THUNDERSTORMS IS APPROACHING THE SANDERSON AND
MACCLENNY AREAS.  HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO WATCH
IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.  REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 1:22 PM EST, 1 hour 38 minutes before
FLZ025-032-131900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT DUVAL AND CLAY
COUNTIES THROUGH 2 PM...

AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF DOCTORS
INLET...OR ABOUT 10 MILES WEST OF ORANGE PARK...MOVING EAST AT 30
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MIDDLEBURG...ASBURY LAKE...PENNEY FARMS...DOCTORS
INLET...BELLAIR-MEADOWBROOK TERRA...ORTEGA...ORANGE PARK AND SAN
MARCO THROUGH 200 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 1:41 PM EST, 1 hour 19 minutes before
FLZ020>024-030-031-035-036-GAZ134>136-150>154-162>166-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EST THU MAR 13 2003

...TORNADO WATCH 40 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN GEORGIA...
ECHOLS...CLINCH...WARE...BACON...PIERCE...APPLING...WAYNE...BRANTLEY.
..CHARLTON...CAMDEN...AND GLYNN.

IN FLORIDA...
HAMILTON...SUWANNEE...COLUMBIA...GILCHRIST...ALACHUA...UNION...
BRADFORD...AND BAKER.

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH UNTIL 4 PM EST.

IN FLORIDA...
DUVAL...CLAY...ST JOHNS...PUTNAM...AND FLAGLER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CAMP
Special weather statement, Mar 13, 2:12 PM EST, 48 minutes before
FLZ037-131945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT PUTNAM COUNTY THROUGH 245 PM...

A CLUSTER OF STRONG THUNDERSTORMS IN NORTHERN PUTNAM COUNTY IS
MOVING EAST AT 35 TO 40 MPH. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REMEMBER A TORNADO WATCH IS IN EFFECT AND TORNADOES CAN A DO FORM
WITH LITTLE NOTICE.  REMAIN ALERT FOR CHANGING WEATHER CONDITIONS
AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 2:38 PM EST, 22 minutes before
FLZ033-037-132015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND SOUTHERN ST JOHNS
COUNTY THROUGH 315 PM...

A CLUSTER OF STRONG THUNDERSTORMS IN NORTHERN PUTNAM COUNTY IS
MOVING EAST AT 35 TO 40 MPH. THESE STORMS WERE CROSSING THE ST JOHNS
RIVER NEAR BOSTWICK AND PALATKA AND WERE MOVING AND INTO CENTRAL AND
SOUTHERN ST JOHNS COUNTY. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO
WATCH IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK

The radar

The Jacksonville radar (KJAX), 90 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Johns

When
March 13, 3:00 PM EST
Where
St. Johns County, Dupont Centre
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.750, -81.317

Hail covering ground at State Road 206 and U.S. Highway 1.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341052.